Garcinia cambogia sold in canada
The effects of adding garcinia cambogia extract to your diet may give you the springboard you need to start losing weight .
Garcinia Cambogia: Weight-Loss Supplement May Be Toxic to Some
By Agata Blaszczak-Boxe, Staff Writer
Published: 04/28/2014 10:37 AM EDT on LiveScience
The use of Garcinia cambogia, a popular weight-loss supplement, may pose health risks to people who are taking certain antidepressants, a recent case report suggests.
Last year in Oregon, a 35-year-old woman who had been taking Garcinia cambogia supplements for two or three months while also taking an antidepressant started stuttering and sweating profusely. In the emergency room of a local hospital, the medical staff noted that the woman's heart rate and blood pressure were high, and that she had also developed foot clonus, involuntary muscle spasms that cause a person's foot to flex.
The woman's symptoms were characteristic of serotonin toxicity, a drug reaction that occurs when levels of the neurotransmitter serotonin are too high. After the woman was given medication for serotonin toxicity and spent a few days at the hospital, her symptoms subsided and she eventually recovered.
What does science have to say about this unique malabar tamarind tropical plant?
[14 Oddest Medical Cases]
"I am hesitant to label it [Garcinia cambogia] as a dangerous supplement, because until we see more than one case, we want to make sure that this actually is something that is going to occur," said Dr. Robert Hendrickson, one of the authors of the case report.
However, previous studies on people and animals have shown that Garcinia cambogia may, indeed, increase serotonin levels. And taking the supplement in combination with antidepressants known as selective serotonin reuptake inhibitors (SSRIs), which also cause serotonin levels to rise, could lead to serotonin toxicity, said Hendrickson, a toxicologist at the Department of Emergency Medicine of Oregon Health and Sciences University.
Hendrickson added that, based on the animal and human data suggesting both SSRIs and Garcinia increase serotonin levels, he recommends that people who are taking an SSRI not use Garcinia, at least until further research is done.
The legitimate reporter card slot unsaturated on this latest camcorder spouses you to contact the amount of lymphocytes kept in the united kingdom.
As women age, many other changes happen that contribute to weight gain.
"Not because I know that it will be dangerous, but because there is a chance that it could be," he said.
"If I had a family member or a patient who was considering starting Garcinia and they were on an SSRI, I would recommend that they don't do it for now," Hendrickson told Live Science.
Garcinia cambogia, also known as tamarind, is a small, pumpkin-shaped fruit, and diet supplements made from it are touted for helping people lose weight. However, researchers have so far found only mixed results when looking at whether the supplement really helps weight loss. And one study in rats suggested that extremely high doses of Garcinia may cause testicular atrophy, and toxicity.
The woman in the case report had been previously diagnosed with serotonin toxicity while she was taking a different kind of antidepressant. At that time, she had also been taking Garcinia for a month or two, but she didn't tell the doctor who prescribed her antidepressant that she had also been taking the weight-loss supplement, Hendrickson said.
Therefore, her doctor attributed her first case of serotonin toxicity to her first antidepressant, and switched her to another one.
The antiulcer activity of Garcinia cambogia extract against indomethacin-induced gastric ulcer in rats.
Then, she developed her second case of toxicity, for which Hendrickson saw her.
"The question is whether this person was uniquely susceptible to this problem, or if this is a bigger problem," Hendrickson said. "And I suspect, over the next year or two, if this is a bigger problem — given the number of people taking Garcinia — we will see if there are a lot more people with this toxicity."
The researchers said they cannot be absolutely sure that it was, indeed, the use of Garcinia that caused the patient to develop serotonin toxicity. Another potential, but less likely, trigger of the reaction, could have been the SSRI that she had been taking. Moreover, it is also possible that although the supplement she was taking was labeled as Garcinia, it might not have contained the supplement, but rather some other substance, Hendrickson said.
"There is a big difference between a pharmaceutical, like a medication, and a supplement," Hendrickson said.
Everyone from TV doctors to nutritionists praise it as the best new weight loss answer, but its real effects may surprise you.
Medications are highly regulated. "Supplements, on the other hand, are completely unregulated," he said. Whereas people can be relatively certain that a bottle of medication contains the ingredients that it is supposed to contain, the same cannot be said about supplements. [Aspirin to Zoloft: How 4 Common Medicines Work]
"There is no regulatory agency that's watching that says that you had to test it and prove that there is Garcinia in it," Hendrickson said, adding that there is also currently no way to test whether a certain pill really contains Garcinia or not.
Previous research has shown that some supplements did not contain the herbs or other substances that their bottles said they contained. Moreover, there have also been instances in which other substances sold as supplements contained pharmaceutical agents, Hendrickson said.
For instance, valerian root supplement pills that are sold as an herbal sleep aid have been found to contain valium, as it was cheaper for the pill manufacturer to use the drug than the herb, he said.
However, most capsules labeled Garcinia likely do include Garcinia, Hendrickson said.
Garcinia Go reviews have reported similar experiences.
And because previous studies have shown that Garcinia causes a serotonin increase, it is quite likely that this also occurred in the case discussed in the study, the researchers said.
The study was published online April 4 in the Journal of Medical Toxicology.